Does Zoloft Cause Hair Loss?

Depression, Antidepressants and Hair Loss

By Dr. John Frank, M.D. - IAHRS, ABHRS,ISHRS, AHLA, XM Radio: ‘The Bald Truth’, NYC, April 7, 2012

 

Zoloft induced permanent hair loss is rare

Zoloft induced permanent hair loss is rare

Hair loss affects over 50% of all men & 25% of all women worldwide.  There are many reasons for hair loss. The cause of hair loss could be due to genetics & hormones. Nutrients that affect testosterone levels, like DHEA, can also cause hair loss.  Stress and certain illnesses can cause hair loss, and the prescription drugs used to treat ailments & diseases can cause hair loss.

It shouldn’t be surprising that a prescription drug could negatively affect your hair because of the complex biological mechanisms involved in hair growth.   For the most part determining which drugs have hair loss as a potential side affect is as simple as looking at the drug’s list of known side affects.  It turns out the number of prescription drugs that can cause hair loss is extensive, but the probability that any one of these drugs will cause hair loss ranges from low to rare.  The most likely drugs known to induce hair loss are steroids, tranquilizers, birth control pills and – antidepressants.

Antidepressants are, arguably, one of the drugs you’d least expect to have hair loss as a side effect.  This is because the other culprits operate on the body’s hormonal system, and that can wreak havoc on hair follicle functioning.  Antidepressants, however, affect neurotransmitters, not hormones.  What in the world do neurotransmitters have to do with your hair?  This is more than just an interesting question because currently over 27 million Americans are taking some form of antidepressants (up considerably from in past few years, possibly because of the recession).

However, as far back as the mid 1990’s, people taking Zoloft (currently the 4th most prescribed psychiatric medication in the U.S.) reported problems with hair loss.  However, Pfizer, the maker of Zoloft, does not list hair loss as a side effect.  Wellbutrin, however, does list hair loss as a side effect and it 2008 the Journal of Drugs in Dermatology reported a case study of Sertraline induced hair loss (Sertraline is the technical name for Zoloft).

So What’s The Relationship Between Hair Loss, Zoloft & Other  Antidepressants?

In the case of Wellbutrin, hair loss seems to occur early on because the stress of adjusting to the medication causes more hair follicles than normal to enter into a resting state, called telogen.  Normally only about 10% of all hair follicles are in a rest state.  When more than 10% of your hair follicles decide to take a break, so to speak, you experience a phenomenon called telogen effluvium. This causes a wide spread thinning of the hair.  Once the body adjusts to Wellbutrin, the hair loss stops and then recovers.  Unfortunately, however, it seems that at least in some cases, where this does happen, which – again – is quite infrequent, the side effect can persist  while taking the drug.  If you’re experiencing hair loss on Wellbutrin, talk to your doctor.

Zoloft induced hair loss is quite rare, at least according to the Journal of Drugs in Dermatology, but if it really does occur, the likely mechanism is Zoloft’s action on the brain’s dopamineric system. Dopamine does affect sympathetic nerve fibers and these are known to help regulate hair growth.  Again, despite many accounts of Zoloft induced hair loss in depression forums, researchers have only reported one case study.  However, medical literature has documented many cases of fluoxetin (i.e., Prozac) induced hair loss, and fluoxetin is quite similar to Zoloft.

In the end – the human body, and especially the human brain, is one of the most complex natural systems observed in the universe.  As advanced as modern medicine is, compared to where it needs to be in order to treat injury and diseases in a highly predictable way with no or insignificant side effects, we’re still in the stone age. When it comes to hair loss, the cause might be as simple as the nutrients or prescription drugs you’re taking.


If you’re experiencing hair loss and you suspect that your prescription medicine may be the cause, consult with your doctor or a qualified hair loss specialist who also has medical training.  You can also look up the side effects of any drugs you’re taking on RXList.com. Just type “hair loss side effects” in the site’s search box.

For more information, see About.com’s antidepressants and hair loss

© 2012, John Frank, M.D.

Enhanced by Zemanta

Repost This

Medical Disclaimer: Information on this web site is provided for informational purposes only and is not intended as a substitute for the advice provided by your physician or other healthcare professional. You should not use the information on this web site for diagnosing or treating a health problem or disease, or prescribing any medication or other treatment.
Product Reviews Disclaimer: Occasionally we review products and services of other companies. We receive no payment or other compensation for these reviews.
About author:

Dr. John Frank, M.D. is Board Certified and recommended by the IAHRS, ABHRS, ISHRS, AHLA, & XM Radio's 'The Bald Truth.'